Saturday, September 24, 2011

I hate fevers!

Poor little Annabelle is miserable. My sister few into SLC on Wednesday to visit us. I had imagined trips to the park, zoo, watching chick flicks and relaxing. That didn't happen. Annabelle went to radiation Thursday morning and when she came out of the sedation her heart was beating so fast. She was so uncomfortable and when they checked her temp, sure enough, she had a fever! We sent straight from there over to the clinic at Primary's. By then her heart rate was 186, her temp was even higher and she needed a platelet transfusion too. She was admitted to ICS and we have been here ever since.

She is getting Tylenol every 4 hours and her fever still hasn't broke. They normally don't give ibuprofen to kids in ICS because it can mess with their platelets. Annabelle's fever was so bad once before that they broke the "rules" and gave her 2 doses and then it finally brought it down. They couldn't do that for Annabelle this time because her platelets are too low to be messing with them. She is also positive for C-diff again and also rhinovirus (the common cold). So far those are the only possible reasons they have found for the fever. She is on 2 antibiotics (not including her weekly Septra) and they are thinking about starting a third tonight. She is so miserable and uncomfortable that she is getting Oxycodone every 4 hours and Morphine as needed. Her eyes and nose were itching so badly that she has also gotten Benadryl.

She is so drugged that she sleeps 90% of the time. I don't like her being drugged, but I hate even more when she does wake up and is so miserable! My heart breaks every time I hear her trying to clear her throat as she is waking up. Oh, and I almost forgot, she started TPN yesterday. TPN is IV nutrition. She has lost some weight and isn't eating much. We also expect that she will soon get a sore throat from the radiation. I originally thought she would be needing a feeding tube again, but the Dr explained how that isn't the best option for her right now. Her esophagus and trachea will get inflamed from the radiation and be prone to infection, so adding a foreign object like an NG tube will only cause more irritation. They prefer to keep using the gut and use NG feeds because it has less risk. TPN can cause liver damage and doesn't keep the gut active, but it is ideal for Annabelle's situation. We will still encourage her to eat by mouth as she is able, but TPN will keep her body strong and able to fight.

Her IV pole is full of pumps and various bags and syringes of medicine that are all going to help her get better. And when she does, she'll be back to her feisty self. I pray it won't be too much longer before that day comes.


Connie said...

Poor little Annabelle. I am so sorry to hear that things are so bad right now. Tell her we love her, and think about her constantly. Hang in there...this too shall pass.

Anonymous said...

Sorry to hear of the bad time at radiation today. Hoping this bump will be over soon. Cousin Jodi

Anonymous said...

I'm so sorry to hear all of this. Stay strong and all of you hug each other from us. Love, Auntie Penn

mac and jess said...

Oh Sally, I am so sorry! Poor Annabelle!! My heart breaks when I hear that she isn't her spunky little self. We'll be praying for you guys and for that cute little girl. Hopefully things get better soon. Stay strong "mama bear". We love you!

Jenny said...

It hurts so much when our little ones aren't well. We'll be praying for you even more!